Alert archive / Hawaii / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 17, 2020, 5:14 AM HST for Kauai County, Hawaii. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2020, 5:14 AM HST (15:14 UTC)
- Expired
- Mar 17, 2020, 6:00 AM HST
- In force
- 46 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 14 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 3:44 AM HST | Severe Thunderstorm Watch | SPC | 67 days |
| Jan 10, 11:30 AM HST | Severe Thunderstorm Watch | SPC | 68 days |
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 3.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
169
WUHW50 PHFO 171514
SVRHFO
HIC007-171600-
/O.NEW.PHFO.SV.W.0002.200317T1514Z-200317T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
514 AM HST Tue Mar 17 2020
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Kauai in Kauai County
* Until 600 AM HST.
* At 513 AM HST, a severe thunderstorm was located just
southwest of Kekaha, moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Kekaha, Waimea, Kikiaola Harbor and Pakala Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building. Stay away from windows.
&&
LAT...LON 2200 15953 2192 15964 2196 15967 2196 15969
2198 15975 2209 15971
TIME...MOT...LOC 1513Z 221DEG 9KT 2194 15972
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Birchard1 follow-up statement
590
WWHW50 PHFO 171540
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
540 AM HST Tue Mar 17 2020
HIC007-171600-
/O.CON.PHFO.SV.W.0002.000000T0000Z-200317T1600Z/
Kauai in Kauai HI-
540 AM HST Tue Mar 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM HST
FOR KAUAI IN KAUAI COUNTY...
At 538 AM HST, a severe thunderstorm was located near Waimea,
moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kekaha, Waimea and Pakala Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2200 15953 2192 15964 2196 15967 2196 15969
2198 15975 2209 15971
TIME...MOT...LOC 1538Z 221DEG 9KT 2199 15967
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
BirchardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:58 AM HST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 17, 3:58 AM HST, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 358 AM HST Tue Mar 17 2020 .SYNOPSIS... Wet, unsettled, and locally breezy weather will persist across most of the island chain through tonight, and possibly Wednesday, as a kona low sits several hundred miles west of the state. While the flash flood threat continues state-wide, the greatest risk of flooding will likely be over the already saturated western end of the island chain, where strong thunderstorms are possible. The kona low will slowly lift northward on Thursday and Friday, allowing the heavy rain threat to gradually diminish from east to west. && .DISCUSSION... The broad circulation around a deep kona low centered about 530 miles almost due west of Kauai continues to dominate the weather over the state early this morning. The eastern side of this large counterclockwise circulation is producing deep south to southeast flow over most of the area, which is transporting abundant moisture up from the tropics over the state. In addition, the atmosphere is very unstable, especially over the western end of the island chain. Loops of satellite imagery and radar reflectivity data show thick layered clouds with embedded rainfall and bands of thunderstorms moving rapidly up from the south-southwest toward Kauai and Niihau. This area of clouds and precipitation is also advancing slowly eastward toward Oahu. The atmospheric instability and strong vertical wind shear are likely triggers for much stronger thunderstorms at least through mid- morning near Kauai County. We have also been seeing severe to near-severe signatures in some of the thunderstorms during the past few hours. In fact, a Tornado Warning was issued earlier this morning for the island of Niihau, which is located just west- southwest of Kauai, based on a radar signature. Due to the potential for additional threatening weather, Severe Thunderstorm Watch 1 has been issued for Kauai County and adjacent waters through 9 AM HST this morning. A Flash Flood Watch is now in effect for the entire island chain through early Wednesday morning. The main focus for the heavier rainfall appears to be over Kauai County, with the possibility of Oahu getting much wetter starting later this morning or this afternoon. The rainfall over Maui County and the Big Island appears to be more spotty for now, with south through southeast facing slopes getting the bulk of the showers. The threat of widespread heavy downpours appears to be less likely east of Oahu for a few more hours early this morning. We are currently monitoring the Big Island Summits for the possibility of significant snow either later today or tonight. The forecast shows that periods of snow are expected on the summits of the Big Island above 12,000 ft, but confidence is not high enough to issue a Winter Weather Advisory at this time. In addition to the thick cloud cover and precipitation, strong and gusty southeast winds are blowing across portions of the state. There is currently not a Wind Advisory in effect for any land areas. However, locally windy conditions with higher gusts are likely over some areas, especially over north through west facing sections of the western islands that are downslope of higher terrain. In addition, some of the thunderstorms are capable of producing locally stronger wind gusts. The very moist, breezy and unsettled conditions are expected to persist into tonight. Little significant movement of the center of the kona low is forecast during the next 18 to 24 hours. The forecast models appear to show the band of layered clouds and heavy rainfall will continue to shift slowly eastward today. This will likely keep the greatest flood risk over Kauai and Oahu. Over the rest of the state, some risk of flash flooding will continue. The most persistent rainfall will likely be across southeast facing slopes, but a heavy showers or thunderstorms could flare up anywhere, and produce flash flooding. The flash flood threat could extend into Wednesday. The latest runs of the GFS and ECMWF models are suggesting that the center of the kona low will remain stalled. It is not unusual for these features, which are cutoff from the jet stream and any significant steering flow, to meander in place for days. As a result, the moist and unstable southeasterly flow could remain in place across the western end of the island chain. These areas would likely be at greatest risk for a continued flash flood threat beyond Wednesday morning. The low will eventually weaken, and lift slowly northward on Thursday and Friday, causing the flood threat to diminish from east to west. Lingering enhanced low level moisture and instability could maintain a threat of heavy showers and thunderstorms over the western end of the state on Thursday, but uncertainty remains somewhat high. As the low lifts away and high pressure builds north of the state this weekend, trade winds are expected to build over the islands from the east. && .AVIATION... A kona low west of Kauai will produce heavy rain and thunderstorms moving up from the south over the western islands of Niihau Kauai and Oahu this morning. Some of the stronger thunderstorms that develop may become severe near Kauai through the morning hours. Expect MVFR conditions with brief periods of IFR conditions in heavy shower bands. Heavy showers and thunderstorms may spread these MVFR/IFR conditions eastward through Maui County and the Big Island later this afternoon. Unsettled weather with periods of MVFR/IFR conditions will continue across the state through Wednesday. AIRMET SIERRA remains in effect for Kauai and Oahu for Tempo Mountain Obscuration above 1500 feet. This AIRMET will likely continue through the overnight hours. AIRMET TANGO is in effect for moderate turbulence aloft between FL180 to FL350 for the entire area. AIRMET Tango also in effect for low level moderate turbulence below 10000 feet MSL along west through northeast sections of Kauai. Both AIRMETs will continue through the morning hours. Additionally, PIREPs indicate light icing is occurring with the thicker cloud deck across the state from FL190 to FL300. && .MARINE... A strong kona low is forecast to remain some 510 nm west of Kauai through Wednesday, with some weakening tonight. The low has brought on gale-force winds to the offshore waters west of Kauai that will last through late this afternoon. Moderate to strong southeast winds will continue across most near-shore waters into Wednesday. A Small Craft Advisory (SCA) is in effect for most of the near-shore waters through this afternoon before losing some of the leeward zones. In addition to the elevated winds and seas, widespread heavy rainfall and thunderstorms, at times severe, are expected, especially over the western part of the state. The kona low is expected to weaken further through Wednesday, as well as t lifting north, away from the islands. This will lead to a slight easement of the southeast winds and subsiding seas, where we can scale back more of the marine zones. As the low pulls further north over the weekend, moderate to locally strong trades will return to the island waters. The strong and gusty southeast to south winds have not only generated very rough and choppy seas, but also elevated surf along the south and east facing shores of Kauai and Niihau. A High Surf Advisory (HSA) is in place for the south and east facing shores of these two islands through 6 pm HST today, and is most likely to be extended through tonight. WAVEWATCH III is indicating a small north-northeast swell arriving tonight, peaking Wednesday, then diminishing slowly through Thursday. This swell will bring a little boost to the surf along the north and east facing shores. An 18 second moderate to large northwest from 310 degrees with a maximum of 7 feet, is slated to reach the smaller islands' north and west facing shores Thursday night, peak Friday night, then slowly lower over the upcoming weekend. This swell may warrant a HSA for the north and west facing shores of Kauai, Niihau, and/or Oahu. A series of mainly small background south swells is expected through the second half of the week. For the longer-term, a small, but long- period south-southwest swell will become a possibility for Hawaii next Monday. The return of moderate to locally strong trades over the weekend will maintain small to moderate surf along east facing shores of most islands. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through early Wednesday morning for all Hawaiian Islands. High Surf Advisory until 6 PM HST this evening for south and east facing shores of Kauai and Niihau. Small Craft Advisory until 6 AM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Oahu Windward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Small Craft Advisory until 6 PM HST this evening for Kauai Leeward Waters-Kauai Channel-Oahu Leeward Waters-Maui County Leeward Waters-Pailolo Channel. && DISCUSSION...Houston AVIATION...Bohlin MARINE...H Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 2:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 16, 6:43 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 16, 8:09 PM HST | Special Weather Statement | HFO | Kauai | 51 min |
| Mar 16, 8:30 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 16, 8:36 PM HST | Special Marine Warning | HFO | 114 min | |
| Mar 16, 9:08 PM HST | Severe Thunderstorm Warning | HFO | Kauai | 42 min |
| Mar 16, 9:44 PM HST | Flash Flood Warning | HFO | Kauai | 18 hr |
| Mar 16, 10:26 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 12:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 1:22 AM HST | Tornado Warning | HFO | Kauai | 23 min |
| Mar 17, 2:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 2:30 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 17, 4:23 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 5:49 AM HST | Tornado Warning | HFO | Kauai | 26 min |
| Mar 17, 6:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 8:29 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 17, 8:59 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 17, 10:08 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Mar 17, 10:20 AM HST | Special Weather Statement | HFO | Honolulu | 25 min |
| Mar 17, 10:34 AM HST | Special Marine Warning | HFO | 116 min | |
| Mar 17, 11:12 AM HST | Special Weather Statement | HFO | 33 min | |
| Mar 17, 11:51 AM HST | Special Weather Statement | HFO | 24 min | |
| Mar 17, 11:55 AM HST | Special Marine Warning | HFO | 110 min | |
| Mar 17, 1:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 112 min |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.